Wisconsin, 2013

Heat in Wisconsin, August 30, 2013

August 30, 2013 · NWS MKX · 15 events in 15 counties and zones

Southwest winds ahead of an approaching cold front transported hot and humid conditions, including high heat index values into southern Wisconsin.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Southwest winds ahead of an approaching cold front transported hot and humid conditions, including high heat index values into southern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 30, 10:36 AM CST, 24 minutes earlier.

Area forecast discussion, Aug 30, 10:36 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1136 AM CDT FRI AUG 30 2013

.UPDATE...EXPANDED HEAT ADVISORY EAST TO MILWAUKEE AND SOUTH TO
THE BORDER. TEMP/DEW POINT TRENDS SUGGEST CRITERIA WILL BE MET
BEFORE ARRIVAL OF FRONTAL BOUNDARY DROPPING IN FROM THE NORTH.
STILL EXPECTING ISOLATED/SCATTERED T-STORM DEVELOPMENT WITH FRONT.
ML CAPES 2000-2500 J/KG ACROSS MUCH OF THE CWA. FAIRLY WARM
UPSTAIRS WITH 700 TEMPS 11-12C AND 500 TEMP AT KMSP A WARM -6C.
PRIMARY SHORTWAVE WELL OFF TO THE NORTHEAST SHIFTING EAST FROM
NORTHERN LOWER MICHIGAN WITH QUESTIONABLE UPSTREAM DYNAMICS. MID
LEVEL LAPSE RATES NOT IMPRESSIVE AND 0-6KM BULK SHEAR HAS DROPPED
BELOW 30 KNOTS PER SPC MESO PAGE. WILL STILL BANK ON SOME LOWER
LEVEL CONVERGENCE WITH THE FRONT TO INITIATE CONVECTION PER THE
HRRR WHICH SHOWS 18-22Z AS OUR BEST WINDOW FOR CONVECTION.

PC

&&

.AVIATION/18Z TAFS/...MAIN CONCERN EARLY ON WILL BE CONVECTION
WITH THE FRONT DROPPING IN FROM THE NORTH. EXPECTING BEST WINDOW
FOR STORMS BETWEEN 18-22Z PER HRRR. ONCE FRONT GOES BY THIS
EVENING...MVFR STRATUS ACROSS CENTRAL WI WILL ARRIVE WITH
NORTHEAST WINDS. A BIT GUSTY FOR A TIME CLOSER TO LAKE MICHIGAN.
DEGREE OF MIXING LATER IN THE NIGHT WILL DICTATE IF FOG BECOMES AN
ISSUE. INLAND LOCALES MAY HAVE BETTER POTENTIAL WITH LESS MIXING.
SREF CIG/VSBYS PROG SHOWING MUCH GREATER CONFIDENCE ON IFR STRATUS
VERSUS FOG WITH MOS DATA HINTING AT THE INLAND FOG. LOW CLOUDS
LIKELY TO LINGER INTO SATURDAY MORNING BEFORE MIXING OUT. LOW
LEVEL RH PROGS/MOS/SREF SHOW THIS TREND PRETTY WELL.

PC

&&

.PREV DISCUSSION... /ISSUED 324 AM CDT FRI AUG 30 2013/

TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM.

HOT WITH POSSIBLE SEVERE STORMS TODAY. THE SEVERE STORM POTENTIAL
REMAINS UNCHANGED. SPC CONTINUES WITH A /SEE TEXT/ OUTLOOK ACROSS
THE AREA...BUT THEY SUGGEST THIS MAY BE UPGRADED TO A SLIGHT RISK
LATER IF THINGS BEGIN TO TURN MORE FAVORABLE. EXPECTED CAPES
CONTINUE TO PUSH INTO THE 2500 TO POSSIBLY 3000 J/KG BY MID
DAY...FUELED IN PART BY DEW POINTS POOLING INTO THE LOWER 70S OR
EVEN MID 70S JUST AHEAD OF THE FRONT. INITIAL LOWER LEVEL CAPPING
WILL GET WIPED OUT THIS MORNING. ZERO-6KM SHEAR WILL BE AROUND
30KTS.

BUT...WHAT/S LACKING IS A DECENT LOW LEVEL AND UPPER LEVEL JET
CONFIGURATION. THESE WIND FIELDS ARE RATHER WEAK. THE 500MB SHORT
WAVE MOVING ACROSS THE TOP OF THE RIDGE AND IT/S ASSOCIATED DEEPER
OMEGA FIELDS STAY NORTH AND IS JUST AHEAD OF THE FRONT ALL DAY.
THIS LOOKS TO LIMIT THE POTENTIAL FOR ANY LARGER SCALE SEVERE
EVENT. WILL CONTINUE WITH OUR CURRENT PRECIP CHANCES AND POSSIBLE
SEVERE THREAT. MAIN THREAT IS STRONG WIND AND HAIL. JUST NOT
ENOUGH CONFIDENCE TO PLAY IT UP TOO HARD.

IT WILL BE HOT TODAY WITH HIGHS HITTING THE LOWER 90S IN MANY
AREAS...POSSIBLY MID 90S OVER THE FAR SOUTH. GIVEN THE TIMING OF
THE FRONT AND POTENTIAL CONVECTION...CLOUDS ARE THE MAIN THREAT TO
THESE TEMPS. HEAT INDICES WILL BE CLIMBING TO AROUND 100 MAINLY
SOUTHWEST OF MADISON THIS AFTERNOON. MOST OTHER PLACES WILL STAY
JUST BELOW THIS THRESHOLD FOR A HEAT ADVISORY. IN COLLABORATION
WITH NEIGHBORS TO THE WEST...HAVE DECIDED TO HOIST A HEAT ADVISORY
FOR IOWA...LAFAYETTE AND GREEN COUNTIES FOR THE LATE MORNING AND
AFTERNOON HOURS.

SATURDAY THROUGH SUNDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.

SHORT TERM MODELS MAINTAIN NORTHEAST FLOW ACROSS THE REGION DURING
THIS PERIOD. FIRST OF TWO VORTICITY MAXIMA MOVE THROUGH THE AREA
LATER SATURDAY NIGHT...WITH THE SECOND LATER ON SUNDAY. HIGH
PRESSURE MOVES EAST THROUGH THE AREA SATURDAY INTO SATURDAY
EVENING...BRINGING QUIET WEATHER WITH MILD TEMPERATURES.

A COLD FRONT THEN MOVES SOUTHEAST THROUGH THE AREA SUNDAY
AFTERNOON...EXITING EARLY SUNDAY EVENING. SOME MODEST 850MB WARM
AIR ADVECTION ACCOMPANIES THE FIRST VORTICITY MAXIMA PASSAGE LATER
SATURDAY NIGHT INTO SUNDAY MORNING. LOW LEVEL FRONTOGENESIS
RESPONSE IS FAIRLY ROBUST WITH THE FRONT.

AREA FORECAST SOUNDINGS SHOWING 1000 TO 1500 J/KG MEAN LAYER CAPE
WITH LITTLE CIN AND MODEST DEEP LAYER SHEAR OF 25 TO 30 KNOTS.
THUS...THERE IS AN OUTSIDE SHOT AT A SEVERE STORM WITH THE FRONT
SUNDAY AFTERNOON. FOR NOW...WILL CONTINUE HIGHER END CHANCE POPS
SUNDAY...WITH LOWER POPS LATER SATURDAY NIGHT AND SUNDAY EVENING.

COLD AIR ADVECTION WITH NORTH WINDS BEHIND THE FRONT WILL BEGIN TO
USHER COOLER AND DRIER AIR INTO THE REGION SUNDAY NIGHT.

LABOR DAY THROUGH THURSDAY...FORECAST CONFIDENCE IS MEDIUM.

GFS/ECMWF SHOW FAIRLY SIMILAR TRENDS DURING THIS PERIOD. THEY SHOW
A 500MB HIGH SHIFTING FROM NEW MEXICO TO COLORADO DURING THIS
TIME...WITH NORTHWEST 500MB FLOW LINGERING. THE GFS SHOWS WEAKER
FLOW THAN THE ECMWF. AT THE SURFACE...COLD AIR ADVECTION CONTINUES
LABOR DAY...AS HIGH PRESSURE MOVES INTO THE REGION. THIS WILL
BRING QUIET WEATHER AND CONTINUED COOL TEMPERATURES.

THE HIGH SHIFTS TO THE SOUTHEAST OF THE AREA BY 00Z
THURSDAY...WHICH KEEPS THE AREA DRY WITH COOL TEMPERATURES. THE
ECMWF THEN BRINGS A COLD FRONT SOUTH THROUGH THE AREA WEDNESDAY
NIGHT...THEN TO THE SOUTH ON THURSDAY. THE ECMWF SHOWS STEADY WARM
AIR ADVECTION DURING THE WEDNESDAY NIGHT AND THURSDAY PERIOD. FOR
NOW...WILL USE CONSENSUS POPS AND TEMPERATURES FOR THIS PERIOD.

AVIATION/12Z TAFS/...THE COLD FRONT DROPPING SOUTH ACROSS
WISCONSIN WILL PASS THROUGH MADISON RIGHT AROUND 00Z SAT AND ABOUT
02Z AT KMKE/KUES AND 03Z AT KENW. SCATTERED THUNDERSTORMS ARE
EXPECTED WITH THE FRONT...A FEW COULD BE SEVERE WITH STRONG WIND
AND HAIL THE MAIN THREAT.

CONDITIONS WILL BE VFR AHEAD OF THE FRONT...EXCEPT FOR A POTENTIAL
BRIEF TIME AS STORMS MOVE THROUGH. COLD ADVECTION AND AN INCREASE
IN LOW LEVEL MOISTURE BEHIND THE FRONT WILL LIKELY RESULT IN AN
MVFR CLOUD DECK TONIGHT INTO EARLY SATURDAY. THERE IS ALWAYS THE
POTENTIAL FOR SOME BRIEF IFR CIGS ALONG THE LAKE SHORE...BUT
CONFIDENCE NOT HIGH ENOUGH TO INCLUDE AT THIS TIME.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR WIZ062>072.

LM...NONE.
&&

TODAY/TONIGHT AND AVIATION/MARINE...DAVIS
SATURDAY THROUGH THURSDAY...WOOD
Hazardous weather outlook, Aug 30, 2:33 AM CST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
333 AM CDT FRI AUG 30 2013

WIZ046-047-051-052-056>060-062>072-310845-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
333 AM CDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM LATE THIS MORNING THROUGH THE
AFTERNOON FOR GREEN...LAFAYETTE AND IOWA COUNTIES. HEAT INDICES
WILL CLIMB TO AROUND 100 TO 102. ELSEWHERE...HEAT INDICES WILL BE
IN THE 94 TO 99 RANGE.

SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD
FRONT MOVING THROUGH SOUTHERN WISCONSIN LATER THIS MORNING AND
AFTERNOON. A FEW STORMS COULD BE SEVERE WITH THE MAIN THREAT BEING
STRONG WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON SUNDAY...AS A SECOND
COLD FRONT MOVES THROUGH WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

LMZ643>646-310845-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
333 AM CDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD
FRONT MOVING THROUGH SOUTHERN WISCONSIN LATER THIS MORNING AND
AFTERNOON. A FEW STORMS COULD BE SEVERE WITH THE MAIN THREAT BEING
STRONG WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON SUNDAY...AS A SECOND
COLD FRONT MOVES THROUGH WISCONSIN.

DAVIS

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heat. Local standard time, as filed.

Heat, Sheboygan

When
August 30, 11:00 AM CST to 2:00 PM CST
Where
Sheboygan forecast zone
Reported by
Mesonet
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Heat index value of 101 degrees in Oostburg.

Heat, Washington

When
August 30, 11:38 AM CST to 2:00 PM CST
Where
Washington forecast zone
Reported by
Mesonet
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Heat index value of 100 degrees in Jackson.

Heat, Sauk

When
August 30, 12:00 PM CST to 3:00 PM CST
Where
Sauk forecast zone
Reported by
ASOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Heat index value of 105 degrees at Lone Rock.

Heat, Iowa

When
August 30, 12:00 PM CST to 3:00 PM CST
Where
Iowa forecast zone
Reported by
RAWS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Heat index values of 106 degrees at the Governor Dodge State Park RAWS stie, and 104 degrees at the AWOS in Mineral Point.

Heat, Ozaukee

When
August 30, 12:00 PM CST to 2:00 PM CST
Where
Ozaukee forecast zone
Reported by
Mesonet
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Heat index value of 107 degrees in Port Washington.

Heat, Racine

When
August 30, 12:00 PM CST to 3:00 PM CST
Where
Racine forecast zone
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Heat index value of 102 degrees in Racine.

Heat, Kenosha

When
August 30, 12:00 PM CST to 4:00 PM CST
Where
Kenosha forecast zone
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Heat index value of 103 degrees in Kenosha.

Heat, Columbia

When
August 30, 12:19 PM CST to 3:19 PM CST
Where
Columbia forecast zone
Reported by
RAWS
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Heat index value of 103 degrees in Pardeeville.

Heat, Rock

When
August 30, 12:45 PM CST to 4:00 PM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Heat index value of 102 degrees in Janesville.

Heat, Dane

When
August 30, 1:00 PM CST to 3:00 PM CST
Where
Dane forecast zone
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Heat index values of 101 degrees at the Dane County Regional Airport ASOS, and 100 degrees at the Middleton AWOS.

Heat, Green

When
August 30, 1:00 PM CST to 4:00 PM CST
Where
Green forecast zone
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Heat index value of 102 degrees in Monroe.

Heat, Waukesha

When
August 30, 1:00 PM CST to 3:00 PM CST
Where
Waukesha forecast zone
Reported by
Mesonet
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Heat index value of 103 degrees in Merton.

Heat, Milwaukee

When
August 30, 1:00 PM CST to 3:00 PM CST
Where
Milwaukee forecast zone
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Heat index value of 100 degrees in Milwaukee.

Heat, Jefferson

When
August 30, 1:15 PM CST to 3:00 PM CST
Where
Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Heat index of 108 degrees at the NWS office near Sullivan, and 103 degrees at the AWOS in Watertown.

Heat, Lafayette

When
August 30, 3:00 PM CST to 4:00 PM CST
Where
Lafayette forecast zone
Reported by
Mesonet
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Heat index value of 102 degrees in Darlington.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474803, 507944, 474787, 474791, 474807, 474810, 474811, 474788, 474798, 474793, 474796, 474802, 474808, 474800, 474794.